Tenofovir therapy induced fanconi syndrome

A rare complication in hepatitis-B virus infected patient

M. Mukhyaprana Prabhu, Laxminaryana Kurady Bairy, Shakta Mani Satyam

Research output: Contribution to journalArticle

Abstract

Fanconi syndrome is very uncommon in hepatitis B virus infected patients treated with tenofovir. Proximal tubular cells of kidney are particularly sensitive to the toxic effects of tenofovir due to their unique set of cell membrane transporters that favour entry of the drug. A 47-year old male with hepatitis-B virus (HBV) infection presented with sudden onset of weakness of all four limbs, difficulty in walking, myalgia and slurring of speech, polyuriasince past two days. Twelve months before admission, the patient had been initiated on tenofovir 300 mg as treatment for HBV infection.Fanconi syndrome (FS) was diagnosed based on normal anion gap acidosis with hypokalemia, hypophosphatemia, glucosuria, aminoaciduria (Amino acid presence in urine- very high), and proteinuria. This case and the other cases reported to date suggest thattenofovir causes Fanconi syndrome, and that this may become more problematic with more widespread use of the drug. The possibility of irreversible renal damage also suggests that patients given this drug should be followed more closely in the 12- to 18-month period after initiation of tenofovir therapy and should have a urinalysis, serum creatinine, and potassium performed on a regular basis following initiation of therapy. Raising the awareness of clinicians with regard to the potential for this side effect is important so that patients with this side effect can be discovered early and switched to an alternate antiviral therapy.

Original languageEnglish
Pages (from-to)912-915
Number of pages4
JournalResearch Journal of Pharmaceutical, Biological and Chemical Sciences
Volume5
Issue number6
Publication statusPublished - 2014

Fingerprint

Tenofovir
Fanconi Syndrome
Viruses
Hepatitis B virus
Virus Diseases
Pharmaceutical Preparations
Mobility Limitation
Hypophosphatemia
Kidney
Urinalysis
Membrane Transport Proteins
Hypokalemia
Acid-Base Equilibrium
Poisons
Patient Admission
Myalgia
Cell membranes
Therapeutics
Acidosis
Proteinuria

All Science Journal Classification (ASJC) codes

  • Biochemistry, Genetics and Molecular Biology(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

@article{0731cf4ab18944b1aa90fce038dccadc,
title = "Tenofovir therapy induced fanconi syndrome: A rare complication in hepatitis-B virus infected patient",
abstract = "Fanconi syndrome is very uncommon in hepatitis B virus infected patients treated with tenofovir. Proximal tubular cells of kidney are particularly sensitive to the toxic effects of tenofovir due to their unique set of cell membrane transporters that favour entry of the drug. A 47-year old male with hepatitis-B virus (HBV) infection presented with sudden onset of weakness of all four limbs, difficulty in walking, myalgia and slurring of speech, polyuriasince past two days. Twelve months before admission, the patient had been initiated on tenofovir 300 mg as treatment for HBV infection.Fanconi syndrome (FS) was diagnosed based on normal anion gap acidosis with hypokalemia, hypophosphatemia, glucosuria, aminoaciduria (Amino acid presence in urine- very high), and proteinuria. This case and the other cases reported to date suggest thattenofovir causes Fanconi syndrome, and that this may become more problematic with more widespread use of the drug. The possibility of irreversible renal damage also suggests that patients given this drug should be followed more closely in the 12- to 18-month period after initiation of tenofovir therapy and should have a urinalysis, serum creatinine, and potassium performed on a regular basis following initiation of therapy. Raising the awareness of clinicians with regard to the potential for this side effect is important so that patients with this side effect can be discovered early and switched to an alternate antiviral therapy.",
author = "{Mukhyaprana Prabhu}, M. and Bairy, {Laxminaryana Kurady} and Satyam, {Shakta Mani}",
year = "2014",
language = "English",
volume = "5",
pages = "912--915",
journal = "Research Journal of Pharmaceutical, Biological and Chemical Sciences",
issn = "0975-8585",
publisher = "RJPBCS",
number = "6",

}

TY - JOUR

T1 - Tenofovir therapy induced fanconi syndrome

T2 - A rare complication in hepatitis-B virus infected patient

AU - Mukhyaprana Prabhu, M.

AU - Bairy, Laxminaryana Kurady

AU - Satyam, Shakta Mani

PY - 2014

Y1 - 2014

N2 - Fanconi syndrome is very uncommon in hepatitis B virus infected patients treated with tenofovir. Proximal tubular cells of kidney are particularly sensitive to the toxic effects of tenofovir due to their unique set of cell membrane transporters that favour entry of the drug. A 47-year old male with hepatitis-B virus (HBV) infection presented with sudden onset of weakness of all four limbs, difficulty in walking, myalgia and slurring of speech, polyuriasince past two days. Twelve months before admission, the patient had been initiated on tenofovir 300 mg as treatment for HBV infection.Fanconi syndrome (FS) was diagnosed based on normal anion gap acidosis with hypokalemia, hypophosphatemia, glucosuria, aminoaciduria (Amino acid presence in urine- very high), and proteinuria. This case and the other cases reported to date suggest thattenofovir causes Fanconi syndrome, and that this may become more problematic with more widespread use of the drug. The possibility of irreversible renal damage also suggests that patients given this drug should be followed more closely in the 12- to 18-month period after initiation of tenofovir therapy and should have a urinalysis, serum creatinine, and potassium performed on a regular basis following initiation of therapy. Raising the awareness of clinicians with regard to the potential for this side effect is important so that patients with this side effect can be discovered early and switched to an alternate antiviral therapy.

AB - Fanconi syndrome is very uncommon in hepatitis B virus infected patients treated with tenofovir. Proximal tubular cells of kidney are particularly sensitive to the toxic effects of tenofovir due to their unique set of cell membrane transporters that favour entry of the drug. A 47-year old male with hepatitis-B virus (HBV) infection presented with sudden onset of weakness of all four limbs, difficulty in walking, myalgia and slurring of speech, polyuriasince past two days. Twelve months before admission, the patient had been initiated on tenofovir 300 mg as treatment for HBV infection.Fanconi syndrome (FS) was diagnosed based on normal anion gap acidosis with hypokalemia, hypophosphatemia, glucosuria, aminoaciduria (Amino acid presence in urine- very high), and proteinuria. This case and the other cases reported to date suggest thattenofovir causes Fanconi syndrome, and that this may become more problematic with more widespread use of the drug. The possibility of irreversible renal damage also suggests that patients given this drug should be followed more closely in the 12- to 18-month period after initiation of tenofovir therapy and should have a urinalysis, serum creatinine, and potassium performed on a regular basis following initiation of therapy. Raising the awareness of clinicians with regard to the potential for this side effect is important so that patients with this side effect can be discovered early and switched to an alternate antiviral therapy.

UR - http://www.scopus.com/inward/record.url?scp=84911203831&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84911203831&partnerID=8YFLogxK

M3 - Article

VL - 5

SP - 912

EP - 915

JO - Research Journal of Pharmaceutical, Biological and Chemical Sciences

JF - Research Journal of Pharmaceutical, Biological and Chemical Sciences

SN - 0975-8585

IS - 6

ER -